Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 230, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 28, 2025, 4:06 PM CST for Fayette County, Marion County, Illinois. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2025, 4:06 PM CST (22:06 UTC)
- Expired
- Dec 28, 2025, 4:23 PM CST
- In force
- 17 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, IL, Marion County, IL
The radar
The Evansville,IN radar (KVWX), 125 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 2:47 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 12:28 PM CST, 3 hours 38 minutes earlier. Its key messages:
- A strong cold front ushers in much colder air on gusty northwest winds tonight. It will feel much more like winter for a few days.
- Seasonably cool conditions continue for most of the week, though uncertainty on the temperature forecast is higher than normal.
Area forecast discussion, Dec 28, 12:28 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
1228 PM CST Sun Dec 28 2025
.KEY MESSAGES...
- A strong cold front ushers in much colder air on gusty northwest
winds tonight. It will feel much more like winter for a few
days.
- Seasonably cool conditions continue for most of the week, though
uncertainty on the temperature forecast is higher than normal.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 1227 PM CST Sun Dec 28 2025
A strong cold front is currently making its way southeast through
the forecast area, it extending southwest from low pressure moving
toward the Great Lakes. Ahead of the front, temperatures have warmed
into record territory, in the 70s, with dewpoints in the 60s,
leading to the development of 500 to 1000 surface based CAPE. Behind
the front, winds shift to the northwest and temperature drops of 10
to 15 degrees in the first hour have been common. Further drops
continue thereafter, with the air mass upstream in Nebraska already
exhibiting temperatures in the single digits.
Convection along the front has been sparse so far, due in part to
some low level drying just ahead of the front, little if any moist
flow into the boundary, and mid level forcing delayed a couple of
hours behind the front. As the front progresses southeast through
the region this afternoon, conditions will gradually improve for
more widespread convection to form on the boundary. However, this
may not occur until it reaches southern Illinois, potentially
outside our forecast area. If storms do form, a highly sheared and
unstable air mass is available for storm organization and the
production of severe winds or perhaps a brief tornado. This threat
remains conditional on storms forming, which remains lower
confidence due to the lack of strong forcing.
Behind the front, cold advection promotes efficient mixing of low
level winds down to the surface. Gusts to 35 or 40KT are possible
from immediately behind the front through the overnight. Initially
mixing is only to about 925MB, but a second surge of deeper cold
advection allows mixing to 850MB or above around midnight. This is
when we have the best chance of seeing gusts to 40KT or so. This
potential is greatest across the northern half of the forecast area,
closer to the parent low and stronger gradient winds. Temperatures
will continue to fall down into the teens by morning, some 50 to 60
degrees colder than they were this afternoon. Cold advection finally
ceases on Monday, though the temperature only warms into the 20s
with clouds breaking up during the day.
Kimble
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 1227 PM CST Sun Dec 28 2025
The pattern aloft this week will feature a ridge over the West and a
trough in the East. The northwest flow in between will deliver
additional bouts of cold air to the central and eastern US, but
there remains some uncertainty on how much of that gets felt
locally.
The surface high associated with our most recent cold punch will
move south into Texas Tuesday before pushing eastward along the Gulf
coast. A westerly flow around the top of this high will allow for
gradually moderating temperatures Tuesday into Wednesday. By
Wednesday we actually have forecast temperatures rising a little
above normal again, in the low to mid 40s.
A reinforcing trough moving through the Great Lakes on Wednesday
pushes the next cold front southward through the middle of the
country behind it on Thursday. It's clear at this point that the
core of the cold air associated with this wave pushes east through
the Great Lakes and into the Northeast. But guidance still varies on
how thorough of a cold frontal passage we get locally and thus how
much we cool back down. Most guidance does show a full frontal
passage through our forecast area with a modest cool down. However
some guidance lifts the front back north rather quickly. Looking
into the ensemble clusters, up to 40 percent of 00Z ensemble
members, led by the CMC, push the warm air back north by Friday
morning. So while our official NBM forecast has temperatures in the
low to mid 40s each day later this week, there's more uncertainty
behind that. The NBM interquartile range represents this fairly
well, with the cold end showing we could see a few more days with
highs near freezing, but on the warmer end it could push 50 degrees.
Although most of the week looks dry as is typical in northwesterly
flow aloft, there is a southern stream shortwave trough that tracks
across Texas and the Deep South Friday into Saturday. There is
inherent variability on the track of this wave, and so while all
guidance tracks this south of our area, some do track it far enough
north to deliver some light precipitation. Among the 00Z long range
ensemble guidance, up to 40 percent of members produce measurable
precipitation in the southern portion of our forecast area Friday
night. We'll be on the north side of this wave, and thus have at
least some potential for wintry precipitation if the temperature is
cold enough. However as mentioned in the last paragraph, there
remains considerable uncertainty on whether we'll still be in the
cold air at that point.
Kimble
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1111 AM CST Sun Dec 28 2025
A strong cold front is entering central MO and the Quincy areas at
this hour. Ahead of the front, winds are increasing out of the
southwest, but they shift to the WNW and gust even stronger just
behind the front. MVFR ceilings are also expected behind the
front, though some patches of IFR have been observed over
northwest MO. Expect these ceilings to last longest in the north
where they may last into Monday, but further south some
improvement is expected overnight to VFR.
There's the potential for thunderstorms to develop along the front
this afternoon as it nears the St Louis area, but latest trends
have a greater chance for this to develop after the front has
passed through St Louis. Therefore we do not have thunderstorms
mentioned in the St Louis area TAFs, though there's still a low
chance for it to occur.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 AM CST Monday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Wind Advisory until 6 AM CST Monday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Dec 28, 3:04 AM CST, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 304 AM CST Sun Dec 28 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-290915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 304 AM CST Sun Dec 28 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms across most of the area this afternoon. Damaging wind and a brief tornado are the main threats with any storms that become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Delia
In the hours before
Local storm report, Dec 28, 2:22 PM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
222 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Non-Tstm Wnd Gst 2 NE Jefferson City 38.59N 92.16W
12/28/2025 M52 MPH Callaway MO ASOS
0122 PM Non-Tstm Wnd Gst 4 NE Ashland 38.82N 92.22W
12/28/2025 M45 MPH Boone MO ASOS
0123 PM Non-Tstm Wnd Gst 4 NE Burton 39.94N 91.19W
12/28/2025 M47 MPH Adams IL ASOS
&&Local storm report, Dec 28, 2:53 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
253 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Non-Tstm Wnd Gst 2 NNW Woodson Terrace 38.75N 90.37W
12/28/2025 M54 MPH St. Louis MO ASOS
&&Local storm report, Dec 28, 2:56 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
256 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Non-Tstm Wnd Gst 4 W Chesterfield 38.66N 90.65W
12/28/2025 M49 MPH St. Louis MO ASOS
&&Local storm report, Dec 28, 3:30 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Non-Tstm Wnd Gst 4 S Weldon Spring 38.66N 90.66W
12/28/2025 M39 MPH St. Louis MO ASOS
&&Local storm report, Dec 28, 3:57 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
357 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Non-Tstm Wnd Gst 1 ENE Cahokia 38.57N 90.16W
12/28/2025 M46 MPH St. Clair IL ASOS
&&Local storm report, Dec 28, 4:04 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
404 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Non-Tstm Wnd Dmg 3 SSE Pittsburg 38.83N 89.19W
12/28/2025 Fayette IL Public
sudden strong wind gusts knocked down many
limbs and at least one big tree.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:32 PM CST | Dense Fog Advisory | LSX | Knox, Lewis, Marion, Monroe, Ralls, Shelby | 8 hr |
| Dec 28, 8:01 AM CST | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more | 22 hr |
| Dec 28, 4:27 PM CST | Severe Thunderstorm Warning | LSX | Fayette, Marion | 21 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.